Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 4, NWS Honolulu, HI

January 29, 2017Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 29, 2017, 3:13 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2017, 3:13 AM HST (13:13 UTC)
Expired
Jan 31, 2017, 3:34 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WHHW40 PHFO 291313
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
313 AM HST SUN JAN 29 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTH-NORTHWEST SWELL WILL FILL IN LATER TODAY AND
REINFORCE THE LINGERING NORTHWEST SWELL. SURF ALONG NORTH AND
WEST FACING SHORES OF MOST SMALLER ISLANDS WILL RISE TO HEIGHTS
WELL ABOVE THE WARNING-LEVEL CRITERIA SUNDAY NIGHT THROUGH MONDAY.
A COMBINATION OF FRESH NORTH-NORTHEAST WINDS AND LARGE SURF COULD
LEAD TO SOME OVERWASH ONTO VULNERABLE ROADWAYS THROUGH THIS
TIME...MAINLY AT AND AROUND THE TIMES OF HIGH TIDE. ADVISORY-LEVEL
SURF ALONG EAST FACING SHORES OF THE BIG ISLAND WILL BE EXPECTED
TODAY DUE TO A MODERATE EASTERLY SWELL.

HIZ001>003-006>008-012-013-017-019-020-300215-
/O.UPG.PHFO.SU.Y.0011.000000T0000Z-170131T0400Z/
/O.NEW.PHFO.SU.W.0004.170129T1313Z-170131T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
313 AM HST SUN JAN 29 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...15 TO 20 FEET...RISING TO 20 TO 30 FEET LATER TODAY
  THROUGH MONDAY ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. SURF 8
  TO 12 FEET...RISING TO 15 TO 20 FEET LATER TODAY THROUGH MONDAY
  ALONG WEST FACING SHORES OF OAHU AND MOLOKAI.

* TIMING...A REINFORCING NORTH-NORTHWEST SWELL WILL FILL IN LATER
  TODAY AND PEAK TONIGHT INTO MONDAY MORNING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. OVERWASH ONTO VULNERABLE ROADWAYS
  WILL BE POSSIBLE...ESPECIALLY AROUND THE TIMES OF HIGH TIDE
  TONIGHT INTO MONDAY. BREAKING WAVES MAY OCCASIONALLY IMPACT
  HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. 

&&

$$

HIZ024-025-300215-
/O.NEW.PHFO.SU.Y.0012.170129T1313Z-170130T0400Z/
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
313 AM HST SUN JAN 29 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF THE BIG ISLAND. 

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

GIBBS
5 follow-up statements
302 
WHHW40 PHFO 300101
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
301 PM HST SUN JAN 29 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A LARGE NORTH-NORTHWEST SWELL HAS BEEN LATE ARRIVING AND IS NOW
EXPECTED TO ARRIVE LATE TONIGHT. SURF ALONG NORTH AND WEST FACING
SHORES OF THE SMALLER ISLANDS WILL REACH WARNING LEVELS TONIGHT
THROUGH MONDAY. THE COMBINATION OF STRONG NORTH NORTHEAST WINDS
AND LARGE SURF COULD LEAD TO WATER WASHING ONTO SOME COASTAL
ROADS... MAINLY AROUND THE TIME OF THE EARLY MORNING HIGH TIDE.

HIZ024-025-300215-
/O.CAN.PHFO.SU.Y.0012.000000T0000Z-170130T0400Z/
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
301 PM HST SUN JAN 29 2017

...HIGH SURF ADVISORY IS CANCELLED...

SURF FROM THE EAST SWELL HAS DROPPED BELOW THE ADVISORY THRESHOLD.
SURF WILL LIKELY RISE AGAIN ALONG THE NORTHEAST COAST OF THE BIG
ISLAND, SO A NEW HIGH SURF WARNING MAY BE NEEDED WITHIN THE NEXT
COUPLE OF DAYS..

$$

HIZ001>003-006>008-012-013-017-019-020-301430-
/O.CON.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
301 PM HST SUN JAN 29 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 600 PM MONDAY...

* SURF...10 TO 15 FEET THIS EVENING...RISING TO 20 TO 30 FEET
  TONIGHT THROUGH MONDAY ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND
  MAUI. SURF 8 TO 12 FEET THIS EVENING...RISING TO 15 TO 20 FEET
  TONIGHT THROUGH MONDAY ALONG WEST FACING SHORES OF OAHU AND
  MOLOKAI.

* TIMING...A REINFORCING NORTH-NORTHWEST SWELL WILL FILL IN
  TONIGHT AND PEAK MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...ESPECIALLY AROUND
  THE TIME OF HIGH TIDE EARLY MONDAY MORNING. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. BE
PREPARED FOR WAVES SPLASHING ONTO ROADS IN THE WARNING AREAS AND
ROCKS AND SAND ON THE ROADS.

&&

$$
DONALDSON
810 
WHHW40 PHFO 301317
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST MON JAN 30 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG
ISLAND...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE NORTH-NORTHWEST
SWELL WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING
SHORES TODAY. A COMBINATION OF STRONG NORTHERLY WINDS AND LARGE
SURF MAY LEAD TO SOME OVERWASH ONTO VULNERABLE ROADWAYS THROUGH
THE HIGH TIDE CYCLE EARLY THIS MORNING. ADVISORY-LEVEL SURF ALONG
NORTH FACING SHORES OF THE BIG ISLAND IS EXPECTED TODAY AS THIS
SWELL CONTINUES TO RISE AND BEGINS TO SHIFT TO A MORE NORTHERLY
DIRECTION.

HIZ001>003-006>008-012-013-017-019-020-310230-
/O.CON.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
317 AM HST MON JAN 30 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...25 TO 35 FEET ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU KAUAI MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI.
  SURF 15 TO 20 FEET ALONG WEST FACING SHORES OF OAHU.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...ESPECIALLY AROUND
  THE TIME OF HIGH TIDE EARLY THIS MORNING. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR
  CHANNELS DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. BE
PREPARED FOR WAVES SPLASHING ONTO ROADS IN THE WARNING AREAS AND
ROCKS AND SAND ON THE ROADS.

&&

$$

HIZ025-310230-
/O.NEW.PHFO.SU.Y.0013.170130T1317Z-170131T0400Z/
BIG ISLAND NORTH AND EAST-
317 AM HST MON JAN 30 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...10 TO 15 FEET ALONG NORTH FACING SHORES OF THE BIG
  ISLAND.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

GIBBS
919 
WHHW40 PHFO 301915
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
915 AM HST MON JAN 30 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH
SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE NORTH-NORTHWEST
SWELL WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING
SHORES TODAY. ADVISORY-LEVEL SURF ALONG NORTH FACING SHORES OF
THE BIG ISLAND IS EXPECTED TODAY AS THIS SWELL CONTINUES TO RISE
AND BEGINS TO SHIFT TO A MORE NORTHERLY DIRECTION.

HIZ001>003-006>008-012-013-017-019-020-310400-
/O.CON.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
915 AM HST MON JAN 30 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...25 TO 35 FEET ALONG NORTH AND WEST FACING SHORES OF 
  NIIHAU KAUAI MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI. 
  SURF 15 TO 20 FEET ALONG WEST FACING SHORES OF OAHU. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...
  ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNELS DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. BE
PREPARED FOR WAVES SPLASHING ONTO ROADS IN THE WARNING AREAS AND
ROCKS AND SAND ON THE ROADS.

&&

$$

HIZ025-310400-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-170131T0400Z/
BIG ISLAND NORTH AND EAST-
915 AM HST MON JAN 30 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...10 TO 15 FEET ALONG NORTH FACING SHORES OF THE BIG 
  ISLAND. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

TS
119 
WHHW40 PHFO 310157
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
357 PM HST MON JAN 30 2017

...HIGH SURF WARNING FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI AND MAUI THROUGH TONIGHT DECREASING TO ADVISORY LEVELS
TUESDAY AND WEDNESDAY...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND
AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI THROUGH
WEDNESDAY...

.A LARGE NORTH-NORTHWEST SWELL WILL GRADUALLY SHIFT OUT OF THE
NORTH AND DIMINISH INTO TUESDAY. A REINFORCING PULSE OF NORTH-
NORTHEAST SWELL WILL MAINTAIN ADVISORY LEVEL SURF FOR MOST NORTH
AND EAST FACING SHORES ON TUESDAY AND WILL LIKELY PUSH SURF ALONG
EXPOSED EAST FACING SHORES TO WARNING LEVELS TUESDAY NIGHT AND
WEDNESDAY.

HIZ006-311500-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/
/O.EXB.PHFO.SU.Y.0013.000000T0000Z-170131T1600Z/
WAIANAE COAST-
357 PM HST MON JAN 30 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG WEST FACING SHORES OF OAHU...8 TO 12 FEET TONIGHT.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

HIZ001-002-007-008-012-013-017-019-020-311500-
/O.NEW.PHFO.SU.Y.0014.170131T1600Z-170202T0400Z/
/O.EXT.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
357 PM HST MON JAN 30 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST
WEDNESDAY. 

* SURF...ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI
  AND MAUI...18 TO 25 FEET TONIGHT...DECREASING TO 15 TO 20 FEET
  TUESDAY. ALONG EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND
  MAUI...BUILDING TO 6 TO 10 FEET THROUGH MID TUESDAY...AND RISING
  TO 10 TO 15 FEET TUESDAY NIGHT. ALONG WEST FACING SHORES OF
  MOLOKAI AND KAUAI...8 TO 12 FEET TONIGHT.

* TIMING...WARNING LEVEL SURF WILL IMPACT NORTH FACING SHORES
  THROUGH MUCH OF THE NIGHT...THEN DECREASE TO ADVISORY LEVELS ON
  TUESDAY AND WEDNESDAY. ADVISORY LEVEL SURF WILL BUILD ALONG EAST
  FACING SHORES THROUGH TUESDAY...LIKELY REACHING WARNING LEVELS
  TUESDAY NIGHT AND WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... 
  ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNELS DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ003-311500-
/O.EXT.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/
KAUAI LEEWARD-
357 PM HST MON JAN 30 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...ALONG NORTH FACING SHORES OF KAUAI...18 TO 25 FEET
  TONIGHT...DECREASING TO 15 TO 20 FEET TUESDAY.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... 
  ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNELS DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ009-311500-
/O.EXB.PHFO.SU.Y.0013.000000T0000Z-170202T0400Z/
OLOMANA-
357 PM HST MON JAN 30 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...ALONG EAST FACING SHORES OF OAHU...BUILDING TO 6 TO 10
  FEET THROUGH MID TUESDAY...AND RISING TO 10 TO 15 FEET TUESDAY
  NIGHT.

* TIMING...THROUGH TUESDAY...POSSIBLY BUILDING HIGHER TUESDAY
  NIGHT AND WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

HIZ025-311500-
/O.EXT.PHFO.SU.Y.0013.000000T0000Z-170202T0400Z/
BIG ISLAND NORTH AND EAST-
357 PM HST MON JAN 30 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15
  FEET.

* TIMING...THROUGH TUESDAY...POSSIBLY BUILDING HIGHER TUESDAY
  NIGHT AND WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$
WROE
719 
WHHW40 PHFO 311334
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI THROUGH WEDNESDAY...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND
AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI THROUGH
WEDNESDAY...

.THE CURRENT LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO SHIFT
OUT OF THE NORTH AND DIMINISH TODAY. A REINFORCING PULSE OF
NORTH-NORTHEAST SWELL WILL MAINTAIN ADVISORY LEVEL SURF FOR MOST
NORTH AND EAST FACING SHORES TODAY. THE SWELL IS EXPECTED TO BUILD
TO WARNING LEVELS FOR EAST FACING SHORES TONIGHT AND WEDNESDAY.

HIZ001-002-007-008-012-013-017-019-020-010245-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/
/O.EXT.PHFO.SU.Y.0014.170131T1334Z-170202T0400Z/
NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
334 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR
NORTH AND EAST FACING SHORES...

* SURF...ALONG NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU...
  MOLOKAI AND MAUI...15 TO 20 FEET. ALONG EAST FACING SHORES OF
  KAUAI...OAHU...MOLOKAI AND MAUI...BUILDING TO 6 TO 10 FEET
  TODAY...AND RISING TO 10 TO 15 FEET TONIGHT.

* TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH FACING SHORES
  THROUGH WEDNESDAY. ADVISORY LEVEL SURF ALONG EAST FACING SHORES
  TODAY IS EXPECTED TO RISE TO WARNING LEVELS TONIGHT AND
  WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...ESPECIALLY AROUND
  THE TIME OF HIGH TIDE EARLY THIS MORNING AND PARTICULARLY EARLY
  WEDNESDAY MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT
  HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ003-311445-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/
KAUAI LEEWARD-
334 AM HST TUE JAN 31 2017

...HIGH SURF WARNING IS CANCELLED FOR WEST FACING SHORES OF
KAUAI...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING FOR WEST FACING SHORES OF KAUAI.

$$

HIZ006-311445-
/O.CAN.PHFO.SU.Y.0013.000000T0000Z-170131T1600Z/
WAIANAE COAST-
334 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY IS CANCELLED FOR WEST FACING SHORES OF OAHU...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY FOR WEST FACING SHORES OF OAHU.

$$

HIZ009-025-010245-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-170202T0400Z/
OLOMANA-BIG ISLAND NORTH AND EAST-
334 AM HST TUE JAN 31 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* SURF...ALONG NORTH FACING SHORES OF OAHU 15 TO 20 FEET. ALONG
  EAST FACING SHORES OF OAHU BUILDING TO 6 TO 10 FEET TODAY...AND
  RISING TO 10 TO 15 FEET TONIGHT. ALONG NORTH FACING SHORES OF
  THE BIG ISLAND...10 TO 15 FEET.

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 28, 8:31 PM HST, 6 hours 42 minutes earlier.

Area forecast discussion, Jan 28, 8:31 PM HST, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
831 PM HST Sat Jan 28 2017

.SYNOPSIS...
A cold front moving across the Kauai Channel early this evening
will be reinforced by another front and push down the island
chain through Sunday night. Clouds and showers over Kauai will
spread to Oahu and Maui County overnight, and to the Big Island
Sunday as the front progresses. Gusty north winds will increase
with and behind the front, and persist into Monday as a cooler and
drier airmass moves over the islands. High pressure passing north
of the state early next week will bring a dry and stable airmass
to the islands with moderate trade winds. Winds will decrease and
shift southerly late Wednesday and Thursday as another front
approaches the state from the northwest.

&&

.DISCUSSION...
Satellite/radar data and surface observations show a cold front
located over the Kauai Channel and approaching Oahu early this
evening, with scattered mostly light showers located along and
behind the front. Six hourly rainfall amounts on Kauai have been
mostly a half inch or less, with a couple of stations receiving
up to an inch of rain. Mainly dry conditions prevail across the
remainder of the state ahead of the front. A second reinforcing
cold front is analyzed a couple hundred miles to the northwest of
Kauai. The 00Z Lihue sounding was just ahead of the front, and
showed the inversion rising to about 8K feet and PW of 1.03
inches, while the 00Z Hilo sounding remained quite dry and stable
with a strong inversion near 5K feet and PW of 0.81 inches. MIMIC-
TPW satellite imagery shows that PW values on Kauai have increased
to around 1.4 inches along the front, while PW values drop off
sharply behind the front to between 0.5 and 0.7 inches.

Overnight, the front will continue moving southeast across Oahu
and into Maui County, bringing clouds and scattered showers.
Rainfall amounts will remain light to moderate, with the best
rain chances on windward and north facing slopes. Northerly winds
have already increased on Kauai early this evening, and will
increase on Oahu and into Maui County as well later tonight as the
front arrives. However, wind speeds are expected to remain below
advisory levels through the night. Rainfall will begin to taper
off on Kauai late tonight as the drier airmass begins to move in,
although showers will likely persist on north facing slopes.

Winds on the Big Island summits have increased this evening, and
model guidance suggests that they will probably increase further
overnight into Sunday. A Wind Advisory may be needed for the
summits during that time.

On Sunday into Sunday night, the reinforcing front is expected to
merge with the leading front, pushing a drier and cooler airmass
southward through Maui County and the Big Island. Scattered
showers will continue along and for a period of time behind the
front. Rainfall amounts should remain mostly light, although more
substantial amounts will be possible in areas favored under
northerly post-frontal flow such as the Hamakua coast on the Big
Island. Strong north/northeast winds will be the main weather
concern behind the front, and wind advisories may be needed for
Sunday into Monday. Winds will be strongest over mountains,
downslope of mountains and through mountain gaps. Will evaluate
expected winds further overnight and may issue an advisory early
Sunday morning. It should be noted that wind speeds are expected
to be significantly lower than those observed last weekend, when a
widespread high wind event impacted the state. A Special Weather
Statement will be issued shortly to highlight the expected windy
conditions coming up for Sunday into Monday.

Otherwise, a notably dry and cooler airmass will move in behind
the front, with dewpoints dropping well into the 50s and daytime
highs only in the 70s to near 80 for most locations.

Winds will begin to turn more northeasterly on Monday, with a
moderate to locally breezy trade wind pattern in place Tuesday
and Tuesday night as a high pressure system passes north of the
state. Expect rain chances to remain low to nil during this time,
with the dry and stable airmass remaining in place over the
islands.

Another front will approach the state later part of next week. The
GFS and ECMWF are still in good agreement that trade winds will
decrease on Wednesday then shift southerly by Thursday as the
advancing front drives the another ridge near the islands. The
airmass near the islands is expected to become somewhat more
unstable, so we could see a few more showers. Southerly winds
could draw up vog across the smaller islands. The front is
forecast to pass mainly north of the state Thursday night and
Friday, with the surface ridge remaining nearby and rather light
southerly winds continuing over the islands. A stronger front
approaching from the northwest may cause increasing southwest
winds over the state next weekend.

&&

.AVIATION...
The frontal cloud band will reach Oahu in the next hour or so and
will continue down the rest of the island chain rest of the evening
into Sunday. Still expect more MVFR ceiling with showers conditions
to affect mainly windward and mountain areas. Winds will continue to
increase across the area and will become quite strong northerly
overnight.

As the winds increase behind the front, AIRMET for low level
turbulence will be posted for Kauai. Conditions will spread to the
rest of the islands overnight into Sunday. AIRMET for mountain
obscuration along windward areas is still a possibility with the
increasing low clouds.

&&

.MARINE...
A large northwest swell will peak this evening, then subside
briefly overnight. Surf from this swell will remain above the
advisory level along north and west facing shores of the smaller
islands into Sunday. A larger swell from a more northerly
direction will build Sunday and Sunday night, then gradually
subside. Surf from this swell may reach warning levels along north
and west facing shores of the smaller islands Sunday night. The
swell will shift out of the north northeast Monday night and
Tuesday. As the swell direction shifts, east facing shores,
including east facing shores of the Big Island, may get surf above
the 15 foot warning level.

A small to moderate size northwest swell is on tap for the
Wednesday through Friday time period. An east swell will keep
surf elevated on east facing shores, especially Sunday through
Tuesday, when heights may rise to near advisory level.

The large northwest swell will cause seas to exceed the 10 foot
Small Craft Advisory (SCA) threshold over waters exposed to the
swell. Winds will strengthen overnight as a front near Kauai
pushes down past the Big Island Sunday night. SCA is posted for
all waters through Monday afternoon. Winds will reach near-gale
strength in the windier areas on Sunday and could reach gale force
on Monday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Monday for north and west
facing shores of Niihau Kauai Oahu and Molokai and north facing
shores of Maui.

Small Craft Advisory until 6 PM HST Monday for all Hawaiian
waters.

&&

DISCUSSION/MARINE...Jacobson
AVIATION...Hui

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:13 AM HSTHigh Surf AdvisoryHFO12 hr
Jan 29, 3:29 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kalawao48 hr

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.